Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 148, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2001, 7:19 PM CDT for Cass County, Johnson County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 7:19 PM CDT (00:19 UTC)
- Expired
- May 20, 2001, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Cass County, MO, Johnson County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:29 PM CDT | Hail 0.75 | Archie, MO | |
| May 20, 7:49 PM CDT | Thunderstorm Wind 52 E | Pittsville, MO | Thunderstorm winds blew down several large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 210019 SVRMCI MOC037-101-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 719 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CASS COUNTY IN WEST CENTRAL MISSOURI WESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 800 PM CDT * AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF GARDEN CITY...OR ABOUT 8 MILES SOUTHEAST OF HARRISONVILLE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GUNN CITY AT 730 PM CDT STRASBURG AT 735 PM CDT HOLDEN AT 740 PM CDT PITTSVILLE AT 750 PM CDT COLUMBUS AT 755 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN DIAMETER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:35 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 20, 2:35 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 PM CDT SUN MAY 20 2001 FORECAST CONCERNS DEAL MAINLY WITH PRECIPITATION TODAY AND THE CHANCE FOR THUNDERSTORMS AND HEAVY RAIN. WATER VAPOR IMAGERY SHOWS THE ONE TWO PUNCH READY TO DECEND ON THE REGION TODAY. THE FIRST SHORTWAVE IS HEADING OUT OF THE TEXAS PANHANDLE IN THE SRN JET STREAM...THE SECOND IS THE LARGER BUCKLE IN THE LONGWAVE FLOW STREAMING IN FROM ALBERTA IN THE NRN STREAM. 00Z SOUNDING FROM OKC SHOWS OVER 1.5 INCHES OF PRECIPITABLE WATER HEADED THIS WAY. EXPECT RAIN TO BEGIN OVER MUCH OF THE FORECAST AREA BETWEEN 12Z AND 15Z THIS MORNING AND CONTINUE MUCH OF THE DAY UNTIL THE COLD FRONT ARRIVES THIS EVENING. CATEGORICAL POPS TODAY AND THIS EVENING SEEM TO BE A SAFE BET. AM LEANING AGAINST A FLASH FLOOD WATCH AT THIS TIME. RADAR RETURNS OVER MOST OF KANSAS AND OKLAHOMA ARE NOT THAT IMPRESSIVE WITH LIGHT TO MODERATE RAINS OVER THE MAJORITY OF THE AREA. GIVEN THE AREAL COVERAGE OF THIS RAIN AND PLENTY OF CLOUD COVER TODAY...AM NOT EXPECTING MUCH IN THE WAY OF LONG-LIVED ENHANCED CONVECTION. FLASH FLOOD GUIDANCE FOR THE 6 TO 12 HR PERIOD IS BETWEEN 1.5 AND 2.0 INCHES OVER MOST OF THE NRN MO...AND DONT FEEL THAT WIDESPREAD AMOUNTS WILL EXCEED THESE AMOUNTS. DAY SHIFT WILL NEED TO KEEP A CLOSE EYE OUT FOR CONVECTIVE ELEMENTS...ESPECIALLY OVER HENRY...JOHNSON...AND PETTIS COUNTIES WHERE FFG IS LOWER. CURRENT FORECAST TEMPERATURES ARE CLOSE TO ETA TEMPERATURES AND LOOK GOOD THROUGH PERIOD. WILL TRIM POPS FOR MONDAY DOWN TO 10-20 PERCENT. DESPITE THE PROBABILITY OF SHORTWAVES IN THE UPPER LEVEL TROUGH...THERE IS TOO MUCH CAA FOR MUCH LIFT. AFTERNOON SFC INSTABILITY AND MOISTURE ALSO DOES NOT SUPPORT SHOWER ACTIVITY. .EAX... KS...NONE MO...NONE KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:02 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 43 min |
| May 20, 8:10 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.